Far Eastern Mathematical Journal

To content of the issue


A homotopy-theoretic rigidity property of Bott manifolds


S. Theriault

2012, issue 1, Ñ. 89–97


Abstract
The rigidity conjecture in toric topology posits that two toric manifolds are diffeomorphic if and only if their integral cohomology rings are isomorphic as graded rings. Only a few low dimensional cases have been resolved. We weaken the conjecture to one concerning homotopy type rather than diffeomorphism, and show that the weaker conjecture holds for Bott manifolds, once enough primes have been inverted. In particular, show that the rational homotopy type of a Bott manifold is determined by its rational cohomology ring.
The material in this paper was inspired by the mathematics discussed at the International conference «Toric Topology and Automorphic Functions» (September, 5–10th, 2011, Khabarovsk, Russia).

Keywords:
Bott manifold, rigidity

Download the article (PDF-file)

References

[1] Baues, The homotopy category of simply-connected 4-manifolds, London Math. Soc. Lecture Notes Series, 297, Cambridge Univ. Press, Cambridge, 2003.
[2] S. Choi, Classification of Bott manifolds up to dimension eight, arXiv: 1112.2321.
[3] S. Choi, M. Masuda and D. Y. Suh, “Topological classification of generalized Bott towers”, Trans. Amer. Math. Soc., 362 (2010), 1097–1112.
[4] S. Choi, M. Masuda and D. Y. Suh, Rigidity problems in toric topology, a survey, arXiv: 1102.1359.
[5] M. Masuda, “Equivariant cohomology distinguishes toric manifolds”, Adv. Math., 218 (2008), 2005–2012.
[6] M. Masuda and T. Panov, “Semi-free circle actions, Bott towers, and quasitoric manifolds”, Sb. Math., 199 (2008), 1201–1223.
[7] H. Toda, Composition methods in homotopy groups of spheres, Annals of Math. Studies, 49, Princeton Univ. Press, Princeton NJ, 1962.
[8] H. Toda, “On iterated suspensions I ”, J. Math. Kyoto Univ., 5 (1966), 87–142.

To content of the issue